Jump to content

Recommended Posts

Hey guys, 

I have always has horribly painful periods, long lasting, heavy flow, a laundry list of symptoms. But since having dysautonomia (they havent diagnosed me with pots or a specific form of it yet), my periods have been absolutely unbearable. Migraines, debilitating pain, SUCH a heavy flow, exacerbated lightheartedness, fatigue, brain fog, a high temperature, dehydration, I cant eat, i cant sleep, it hurts to move and to lie still. Pain meds never help, blood pooling gets more noticable the week leading up to it and during the duration of this time. I know dysautonomia can affect the light headed, heart racing, blood volume parts of this. But could the immense amounts of pain I'm in have any correlation to dysautonomia? And my stomach revolting against anything and everything I put into it? Is this something any of you guys have gone through? I'm just trying to find ways to make this easier for myself, I already salt and water load and wear compression garments, I know some pain medications can make flow heavier but I cannot make it through without anything to help. Thank you guys

Link to post
Share on other sites

My friend was having the same issue and it was causing anemia so they ended up putting her on birth control to stop the periods all together. But she doesn't have dysautonomia, she has some GI autoimmune issues. I remember Beverly Karabin telling me that Dysautonomia patients get really sick after blood draws b/c of blood volume issues. 

Link to post
Share on other sites

   @Alicat_326 - Wow, that sounds just like me!! I have super painful periods as well, although pain killers usually help. I too have the problem with my stomach hating everything I put in it. I never vomit but I get nauseous, bloated, stomach cramps, heartburn, indigestion, and regurgitation. I am actually getting an endoscopy in a couple of weeks for that very problem. I don't know if it is connected to my dysautonomia, but it did start around the same time so I would say probably. I haven't found anything to help other than some OTC antacids for the regurg and the heartburn/indigestion. Good luck :) 

Link to post
Share on other sites
6 hours ago, Knellie said:

I never vomit but I get nauseous, bloated, stomach cramps, heartburn, indigestion, and regurgitation. I am actually getting an endoscopy in a couple of weeks for that very problem. I don't know if it is connected to my dysautonomia, but it did start around the same time so I would say probably.

@Knellie the GI issues you describe sound typical for dysautonomia. The ANS affects the GI tract greatly, so typically we suffer from these issues. What has helped me with the nausea is Odansetron ( the orally dissintegrating kind ) - it helps instantly. For the reflux I have been on Protonix for years and when I was at my worst ( I had serious changes in the lining of my esophagus ) I took a combo of Mylanta, viscous lidocaine and Phenobarbitol ( called GI cocktail ). All those meds have healed my GI tract and diet did the rest. Most helpful is avoiding large meals and as soon as I switched to eating 6 - 8 snacks a day instead of meals everything improved. Avoiding raw fruis and veggies as well as carbs helped greatly for the cramps and bloating. 

@Alicat_326 - to bring it back to the original post: I had heavy periods for a while and my POTS definitely worsened during that time. I ended up having the lining of the uterus scraped which helped with the issue. As soon as I stopped having periods the monthly flares stopped. ( But this is not recommended if you still want to have children. )

Link to post
Share on other sites

Periods definitely have a super-bad effect on my POTS symptoms presumably because there is less blood in circulation. As a teenager that was the only time I had symptoms so doctors assumed it was gynae-related especially when they found endometriosis after a laparoscopy when in fact a lot of my symptoms were caused by  POTS!.  Your period- symptoms sound almost identical to mine - massive amounts of pain, nausea, vomiting, fainting, terrible sweating and fatigue. Running 3 packets of the pill together so I only had 4 periods a year worked when my POTS was less severe.  When my POTS worsened and the symptoms were unbearable when I had my period I was told I could have an ablation (the lining of the womb is destroyed) or try a Mirena IUD.  I thought the coil would be the easier option and I would highly recommend it (I'm on coil no 3 now!).  It's h*** to get in (I have no children and a teeny tiny uterus) and it takes about 6 months to settle in and during this time I do notice a considerable increase in joint laxity (I have hEDS as well as POTS) with a lot more dislocations but after this I have no periods at all for about 3 years and I definitely feel better as a result.  My gynaecologist changes my coil when my periods restart rather than waiting the usual 5 years as I'm using it for period control rather than contraception.

Link to post
Share on other sites

Birth control pills. The hormones go haywire and the pills override our nutty bodies and make us 'normal'. My OB/GYN also gave me a hormone patch to put on the day I started to shorten my periods. I don't remember if I had to be off the pill or it was in addition. My adrenals would bottom out too. I could barely walk (low bp) and it always put my gastroparesis in overdrive. Looking back now, no wonder I lost my job. Every 4th week I would miss work for 4 days. 

Link to post
Share on other sites
On 3/20/2021 at 2:28 PM, KiminOrlando said:

Birth control pills. The hormones go haywire and the pills override our nutty bodies and make us 'normal'. My OB/GYN also gave me a hormone patch to put on the day I started to shorten my periods. I don't remember if I had to be off the pill or it was in addition. My adrenals would bottom out too. I could barely walk (low bp) and it always put my gastroparesis in overdrive. Looking back now, no wonder I lost my job. Every 4th week I would miss work for 4 days. 

So are you saying birth control is good or bad? Or that you think that patch was the bad thing? Just curious. 

Link to post
Share on other sites

Wow, thank you all for your amazing responses, I am so glad to hear that some of you have figured out how to get this under control for yourselves and for those of you and your friends who are still on that journey, I wish the best to you and I hope you all find something that works soon. This was so helpful and although I am saddened by how many of us are in pain, it's nice to not be alone. Stay safe and well lovelies. 

Link to post
Share on other sites

Hi @Alicat_326 , I used to have very similar symptoms to what you describe (especially the pain!) and mine ended up being endometriosis plus POTS. For me, they both came on together, so it was very difficult to sort out which symptoms were from what. That was about five years ago. I was able to see an amazing endo specialist and am now in remission with very few symptoms from that. However, my POTS is still an issue and does flare up during my periods, which I think is pretty typical. All the best to you and I hope you can figure out what is causing your symptoms and get some relief soon! 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...